fbpx

We are open,click here for our COVID guidelines.

  • Atypical Myopathy Alert - Sycamore poisoning

There has been a few cases of this disease reported in our area recently, particularly after the recent storms. 

sycamoreResearch suggests a toxin called hypoglycin A is the likely cause of atypical myopathy in horses. The toxin is found in the seeds of Sycamore trees and it is thought that horses succumb to the disease through ingestion of the toxin in these seeds (known as ‘helicopters’).

Clinical signs tend to be sudden onset muscle weakness and stiffness and affects grazing horses mainly in the autumn. 

The horse may appear to have mild colic. 

These signs can quickly progress to recumbency, breathing difficulties and muscle tremors, often resulting in death.  The urine is often dark brown due to breakdown products from muscle damage.  Quick response is crucial if you suspect your horse may be affected, call Milbourn Equine immediately.